What Should You Do if Your Child Swallows Your Medication?

What Should You Do if Your Child Swallows Your Medication?

What to do if your child swallows your medication

Every 8 minutes, a child is rushed to the ER for medicine poisoning. Frightening but true, according to a report by SafeKids.org.

That’s because children are naturally curious about lots of things, and are particularly fascinated by anything mommy or daddy take. So when they have access to medications, it’s a disaster waiting to happen.

As a parent you want to do all you can to protect your children but so many things coming at you daily, it is easy to forget to secure your medications. And that could be deadly for your children.

Most Dangerous Medications to Children

Doctor Examining Child - What to do if your child swallows your medicationWhile any medicine can be poisonous to a child if taken under the wrong circumstances, the following types of medications are particularly dangerous.

Heart Medications

If a child ingests your heart medications accidentally, it can cause his (or her) heart rate and blood pressure to drop to dangerously low levels. This can result in the child going into shock and lead to cardiac arrest.

Pain Relievers

Over-the-counter and prescription pain medications are one of the leading causes of fatal child poisonings, and statistics show they caused 31% of deaths from poisoning in children younger than 5 years, in 2010.

Antidepressants

Antidepressant medications can make adult patients feel better do just the opposite to a young child who ingests them. As the second-highest cause of poisoning in children under 6, it seems patients aren’t doing enough to keep their medications out of reach. Antidepressants, allergy pills and sedatives combined accounted for 17% of fatal child poisonings.

Diabetes Preparations

As diabetes becomes more prevalent, drugs for the disease are being prescribed more often. These medications can also be harmful to young children.

Over-the-Counter Medications

Many seemingly innocuous medications are responsible for a surprisingly high rate of child poisonings. Products such as muscle rubs containing camphor or wintergreen, eye drops and nasal sprays have the ability to cause seizures, coma and other reactions in toddlers and young children.

Signs You Child May have take Your Medications

If you suspect that your child may have accidentally swallowed your medications, there are warning signs to look for. If your child manages to get his hands on any of these medications, you’re likely to see signs such as nausea and vomiting, lethargy or unusual sleepiness and drooling.

In some instances, your child might have a seizure or become agitated and in extreme circumstances could lapse into a coma.

Smart Storage for Your Medications

Prevention is always better than cure, so take precautions to ensure your child doesn’t have access to medications of any sort.

Store all medicines out of sight and reach of young children. Keep them in bottles with child-resistant caps, and make a point of replacing the bottle in its correct location every time you use it.

Not only will it be easier for you to find it, but it reduces the risk of leaving the medicine standing on a counter where your child can access it.

Try not to take your medicine in front of your children, to reduce the risk of him wanting to imitate your actions. Never refer to medicine or tablets as candy.

In the event of a child managing to get access, the idea that it could be something delicious makes the ingestion even more tempting. Ask your guests to keep any containers with medicine in them out of reach when they visit you, too.

Don’t keep leftover medicines around the house for years after you’ve finished taking them, either. It’s easy to overlook something you aren’t using regularly, and even though medications lose their efficacy over time they can still cause enough damage and heartbreak in the wrong hands.

What to Do If Your Child Swallows Your Medication

In the event that your child manages to swallow any quantity of medicine, it’s essential that you take immediate action.

Go to the Nearest Emergency Room (ER) – Don’t panic. Panicking will only aggravate the situation. Get him or her to your nearest emergency room without delay.

Try to determine what medicine he has swallowed and take the bottle with you to the emergency room, so you can tell the ER doctor the dosage and quantity he or she might have ingested. This will help the medical team to provide the correct treatment in as timely a fashion as possible.

Below are SignatureCare Emergency Center ER locations in Texas. There is an emergency room near you.


SignatureCare ER Locations

Houston-Memorial City


1014 Wirt Rd.
Houston, TX 77055
Tel: 832-834-6414


Houston-Montrose 


1007 Westheimer Rd.
Houston, TX 77006
Tel: 281- 479-3293


Houston-Westchase


11103 Westheimer Rd.
Houston, TX 77042
Tel: 832-708-3651


Houston-Heights


1925 E. TC Jester Blvd.
Houston, TX 77008
Tel: 832-742-0072


Houston-Copperfield


5835 Hwy. 6 North
Houston TX 77084
Tel: 281-861-0937


Houston-Bellaire


5413 South Rice Avenue
Houston, TX 77081
Tel: 713-669-9900


Houston-Cypress/FM 1960


5003 Cypress Creek Pkwy
Houston, TX 77069
Tel: 281-213-5444


Mission Bend-Sugar Land


8910 Hwy. 6 South
Houston, TX 77083
Tel: 281-258-4351


Stafford, TX


3531 Main Street
Stafford, TX 77477
Tel: 281-410-2009


Texarkana, TX


2001 Mall Drive
Texarkana, TX 75503
Tel: 903-306-2126


Odessa, TX


2731 N. Grandview Ave.
Odessa, TX 79762
Tel: 432-366-0945


Paris, TX


3055 NE Loop 286
Paris, TX 75460
Tel: 903-739-2116


 College Station, TX


1512 Texas Ave. S, Ste 500
College Station, TX 77840
Tel: 979- 213-5728

Austin, TX


5701 W. Slaughter Ln, G101
Austin, TX 78749
Tel: 512-651-5787

Killeen, TX


800 W. Central TX Expy
Killeen, TX 76541
Tel: 254-220-4117

Midland, TX


5409 West Wadley Ave.
Midland, TX 79707
Tel: 432-699-2601

By | May 27th, 2015|Categories: Kids|